Ohio, 2003

Winter Storm in Ohio, December 14, 2003

December 14, 2003 · NWS ILN · 5 events in 5 counties and zones

A low pressure system brought light snow to much of the county warning area. A thin band of heavier snow produced 4 to 5 inch snowfall accumulation for western and northern portions of the Miami Valley.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A low pressure system brought light snow to much of the county warning area. A thin band of heavier snow produced 4 to 5 inch snowfall accumulation for western and northern portions of the Miami Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 14, 4:45 AM EST, 1 hour earlier.

Area forecast discussion, Dec 14, 4:45 AM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
445 AM EST SUN DEC 14 2003

.DISCUSSION...
REGIONAL RADAR SHOWS DRY SLOT QUICKLY WORKING INTO THE SOUTHWEST
PART OF THE FORECAST AREA. THIS SHOULD CONTINUE ACROSS THE REGION
THROUGH THE MORNING. APPEARS THAT MIXED PRECIPITATION IS CONFINED TO
NORTHEAST KENTUCKY AND SOUTH CENTRAL OHIO. THERE MAY BE A BRIEF
PERIOD OF FREEZING DRIZZLE AS HEAVIER PRECIPITATION COMES TO AN END.

SOME LIGHT SNOW IS OCCURRING BACK ACROSS INDIANA TO THE NORTHWEST OF
THE SURFACE LOW WHICH IS IN CENTRAL KENTUCKY. EXPECT THAT THIS WRAP
AROUND SNOW WILL SWEEP ACROSS THE AREA AS THE WEAK SURFACE LOW LIFTS
NORTHEAST TODAY. HOWEVER IT APPEARS THAT THIS WILL BE LIGHT SNOW
WITH LITTLE OR NO ADDITIONAL ACCUMULATION. THIS MAY LINGER INTO THE
EARLY EVENING IN EASTERN ZONES. HAVE REARRANGED THE ADVISORIES A
BIT WITH WESTERN ZONES ENDING THIS MORNING AND EASTERN ZONES
CONTINUING THROUGH THE DAY.

EXPECT LOW CLOUDS TO BE STUBBORN AND SLOWLY DECREASE FROM WEST TO
EAST LATE TONIGHT. THESE SHOULD DISSIPATE ENTIRELY AS THE SURFACE
RIDGE BUILDS IN ON MONDAY. WITH SOME SNOW COVER HAVE GONE A FEW
DEGREES BELOW GFS MOS HIGHS.

THE RIDGE MOVES OFF TO THE EAST QUICKLY AS THE NEXT SYSTEM IS
ALREADY APPROACHING. SOUTHERLY FLOW SHOULD RESULT IN A WARM UP ON
TUESDAY. THUS SHOWERS THAT MOVE IN TUESDAY AFTERNOON WILL BE RAIN.
HAVE FAVORED THE SLOWER FRONTAL TIMING OF THE GFS. COLD AIR WILL
CAUSE THE SHOWERS TO MIX WITH AND CHANGE TO SNOW SHOWERS ON TUESDAY
NIGHT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
IN...WINTER WEATHER ADVISORY THROUGH NOON ALL ZONES.
KY...WINTER WEATHER ADVISORY THROUGH NOON KYZ089>096
     WINTER WEATHER ADVISORY THROUGH 6 PM KYZ097>100.
OH...WINTER WEATHER ADVISORY THROUGH NOON OHZ026-034-035-042>045-
     051>053-060>062-070>072-077-078
     WINTER WEATHER ADVISORY THROUGH 6 PM OHZ046-054>056-063>065-
     073>074-079>082-088.

&&
Hazardous weather outlook, Dec 14, 5:30 AM EST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
530 AM EST SUN DEC 14 2003

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-141222-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
527 AM EST SUN DEC 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

A LOW PRESSURE SYSTEM WILL MOVE NORTHEAST ACROSS THE OHIO VALLEY
TODAY...BRINGING LIGHT SNOW TO THE AREA.  THE SNOW MAY MIX WITH
FREEZING RAIN OR RAIN ACROSS PARTS OF SOUTHERN OHIO AND NORTHERN
KENTUCKY AT TIMES.  A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL
NOON IN WESTERN OHIO AND WESTERN KENTUCKY AS WELL AS INDIANA...AND
UNTIL 6 PM ELSEWHERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Preble

When
December 14, 5:45 AM EST
Where
Preble forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.742, -84.648 (the zone’s center; the record gives no point)

Winter Storm, Darke

When
December 14, 5:45 AM EST
Where
Darke forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.133, -84.619 (the zone’s center; the record gives no point)

Winter Storm, Shelby

When
December 14, 6:25 AM EST
Where
Shelby forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.332, -84.205 (the zone’s center; the record gives no point)

Winter Storm, Hardin

When
December 14, 6:25 AM EST
Where
Hardin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.662, -83.659 (the zone’s center; the record gives no point)

Winter Storm, Logan

When
December 14, 8:19 AM EST
Where
Logan forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.388, -83.766 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327385, 5327386, 5327387, 5327389, 5327388.